Category: 

What Is Fetal Valproate Syndrome?

Article Details
  • Written By: Meshell Powell
  • Edited By: Melissa Wiley
  • Last Modified Date: 17 July 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Fetal valproate syndrome is a rare disorder that may occur when a fetus is exposed to a medication known as valproic acid during the first three months of fetal development. Abnormal facial characteristics and learning disabilities are the most common symptoms of fetal valproate syndrome. There is no standard treatment protocol for this condition, as each symptom is assessed and treated on an individual basis. Any questions or concerns about fetal valproate syndrome should be discussed with a doctor or other medical professional.

Valproate is a medication that is used to treat medical conditions such as epilepsy or bipolar disorder. Women are typically cautioned to let a doctor know before becoming pregnant so that this medication can be changed to a drug that is safer for the developing fetus. Many doctors will perform a pregnancy test on women of childbearing age before prescribing valproate. Even with proper precautions, pregnancy does sometimes occur while a woman is taking this medication.

Distinct facial features are common among those born with fetal valproate syndrome. These features may include a short nose, a wide nasal bridge, or arched eyebrows that are spaced farther apart than normal. The differences in facial features associated with this syndrome are often subtle and not readily noticeable by the general population. These features usually soften over time and may not be noticeable at all by the time the child reaches adolescence.

Ad

Additional symptoms of fetal valproate syndrome may include mental retardation, learning disabilities, or a variety of developmental delays. Muscle, bone, or nerve damage may be present in some children born with this condition. A significant number of children born with fetal valproate syndrome experience some degree of respiratory distress. Some studies indicate that children born with this condition may have an increased risk of developing epilepsy or schizophrenia, although this claim has not been fully substantiated.

There is no specific treatment available for fetal valproate syndrome because the symptoms can vary widely from one person to another. Physical or occupational therapy may be useful for those who have muscle or nerve problems as a result of this condition. Speech therapy may be recommended for those who struggle in this area. Special tutors may be assigned once the child reaches school age so that the full educational potential of the child can be met. In the event of severe complications, surgical intervention may be required, although this rarely occurs.

Ad

Recommended

Discuss this Article

turquoise
Post 4

@ysmina-- Yes, toe walking is associated with valproate syndrome. But it is also associated with Asperger's syndrome.

Actually, most of the disorders which include learning disabilities like Asperger's, autism, fetal valproate, and alcohol syndrome have a lot of the same symptoms. But the facial feature of fetal valproate syndrome are distinct enough to help with the diagnosis, not to mention the use of valproic acid being a requirement.

ysmina
Post 3

Is toe walking associated with fetal valproate syndrome at all?

My sister has epilepsy and when she found out that she's pregnant with my nephew she was using a valproic acid medication. My nephew has been diagnosed with Asperger's syndrome which has some of the same symptoms as fetal valproate syndrome. The only symptom that doesn't appear to fit in is toe walking.

He used to toe walk when he first started walking as a toddler and for several years after that. Right now he's dealing with several issues including speech problems, eyesight problems and slow growth.

Has anyone else seen toe walking associated with valproate syndrome?

SteamLouis
Post 2

Now I think almost everyone knows about the risks associated with valproic acid during pregnancy and I am so glad to hear that doctors are actually doing pregnancy tests before prescribing this medication.

However, a decade or more ago, this knowledge was not widespread. I think even drug companies (and of course the doctors) were not aware of all that valproic acid could cause. This happens with a lot of medications because more than a few years of public use is needed to figure out all of the side effects.

One of my friends was unfortunately one of the people who had no idea that valproic acid is damaging to the fetus and she was on the drug

when she was pregnant with her son who is now in middle school.

He has valproate syndrome resulting in a learning disability and vision issues and he might possibly be autistic even though he hasn't been tested for this yet. He has been way behind his peers in school and his parents are researching a school for kids with learning disabilities now.

When my friend found out that her valproic acid use led to this, she was devastated. It took some time for her to stop blaming herself and concentrate on what she can do for her son now. If she had known about valproate syndrome then, she would have definitely not used the medication.

robbie21
Post 1

This is really sad! It sounds like valproate is a pretty darn important medication, but many, many women will accidentally get pregnant over the course of their lifetimes. In fact, the majority of pregnancies are unplanned, which is why some experts recommend that all women of childbearing age be treated as "pre-pregnant" and advised to, for instance, take folic acid and avoid binge drinking.

Some methods of birth control are obviously much more reliable than others and I think that doctors prescribing this kind of medication should counsel their patients about their birth control methods. Accutane I think is another that can cause serious birth defects, and that one is used just for cosmetic reasons (to treat acne).

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email